>

Wednesday, October 22, 2008

SocialAudit - Effects after long-term use Zoloft/Prozac/Citalopram/Mirtazapine

II've just found these two comments I've saved on 8/20 2005. They are from the thread "Effects after long-term use" of SocialAudit's discussion board.
It's a pity that it's not open because there are many testimonies of numerous people telling their stories. They are a valuable resource for those who are withdrawing now. I've saved these two:

"My problem is this: It is now nearly three months since I stopped taking the Zoloft. Once the "physical" signs of withdrawal began to diminish (e.g., I haven't needed to take anything to sleep for three weeks now; I no longer experience the "itching" or the "passing-out sensation followed by muscle spasms") -- now, however, I seem to be mired in one of the worst depressions of my life. I've put on somewhere between 10-15 pounds over the past two months. My energy is low; I feel like I'm slogging through water much of the time. Basically, I'm sure I have all the classic symptoms of major depression, including powerful feelings of anguish, rage, and hopelessness -- except, thanks to many years working with a wonderful therapist and my own insight into antidepressants, I also recognize the perhaps iatrogenic nature of all this and am trying to ride it out, not to take it too personally."

Re:Effects after long-term use (Dec 5th posting).


"I was placed on the following drugs over a period of nearly 8 years. They were all prescribed by an expert in the study of depression, who I had appointments with at a university hospital over the complete time period. All my efforts to describe the side-effects to him were ineffectual, interrupted and over-ruled. The usual response was 'That's not the way it is...' and 'You must accept that...' :-

1. Prozac (years 1-4 approx):

Twitching - so severe that at night I lay and my entire body twanged like a plucked guitar string. In the day I would sit on my hands to stop the twitching, only for it to travel upwards to my shoulders.

Insomnia - immediate and dreadful, never lessened (despite being put on temazapan). Lack of sleep was to become a perpetual nightmare, yet it was never a problem pre-drug (when I over-slept).

Dreams - disappeared, what snatched hours of sleep I got were dreamless chasms.

Weight Gain - steady. I was probably about 8 and bit stone to start with (and had NO eating or weight problems at all, I never even weighed myself).

Tiredness/Lethargy - Constant. It took everything I had to stay on my feet for a few hours, when my head finally started to rock I could usually make it to a bed, but if I didn't manage to get under the duvet on the first attempt, then I just stayed sprawled because I couldn't make my limbs work for long enough before sleep/unconsciousness claimed me for the next 2-3 hours. After which, the insomnia kicked in, and off we went again on the same vicious merry-go-round.

Numbness - emotional. Vey quick. Peviously I was probably near-empathic (too many years of having to accurately 'read' people); cared too much; felt too much; saw too much. Prozac reduced me to a couldn't-care-less vegetable.

Tremor - hands.

Sexual Problems - inability to orgasm.

Staggering - often lurched when walking.

Yawning - endless fits. Jaw ached.

Concentration - short-term declined rapidly. The ability to continue the hobbies that had survived 25 years of undiagnosed critical depression was destroyed. Every particle of willpower was now required simply to put one foot in front of the other. Ability to focus and comprehend what people were saying in general conversation declined (never a pre-drug problem). Ability to THINK virtually destroyed. Ability to 'read' people, destroyed.

Self-mutilation - started almost immediately, yet I had NEVER cut myself before in my life.

Suicidal - I had always been suicidal (thought it was the norm), but the 'want' and the 'action' were completely separate i.e. death was always a very attractive proposition, but I wasn't going to kill myself. This changed within 6 weeks, it brought the two together & probably explains why the self-mutilation started. I have never in my life experienced the like of it: the depths of blackness into which the slightest trigger or stress would drop me, the effort it took to stave off suicide, the severity and length of the battles to keep me breathing.

Socially - Didn't want to see a soul. Previously I had kept a small number of social contacts going throughout the years. Not any longer. My smile disappeared, my conversation stilted, and finally I just shut social contact down.

Verbally - ability to form coherent sentences declined. Developed verbal diarrhoea, and a tendency to repeat myself incessantly. Pre-drug I was concise, eloquent and to-the-point.

I sum up these years as being a 'twitching insomniaced zombie.' Probably used-up all willpower in trying to keep breathing and moving.


2. Citalopram (Years 4-6)

All of the above continued unabated. I tried to stop taking the drug, but ended up worse (difficult, but definitely achieved), was castigated and told to continue with the tablets.

3. Mirtazapine (Years 6-7/8)

After going to my GP, almost literally on my knees, and in total desperation, I babbled out some of the above to her. Unbeknownst, she then wrote to the specialist - who was not best pleased - but at last he decided to move away from these SSRIs. Unfortunately it was onto Mirtazapine.

Very quickly I became hostile. Hostile to everyone and everything. At the first appointment after the switch to this drug I attempted to impart the details, only to be interrupted with 'That's the disease, not the drug.' End of subject. Strange that I had always been a kind, quiet, gentle soul prior to this drug (discounting the zombie SSRI years). Even stranger that now I found my first impulses were to spout foul language, to be aggressive, to think of hitting & killing others, to go from the numbed emotions of the SSRIs to the lack of emotion altogether. The weight gain increased (I was now well over 13 stone, and waddled erratically). Sleep and tiredness problems continued. The twitching died down. I remained as suicidal as on the SSRIs. Knowing that I would not last much longer I spent my money on a holiday. I was right. About five months later I attempted suicide. After coming out of the hospital (a fascinating experience, I now know why you make damn sure a second suicide attempt works), I immediately started to reduce the mirtazapine, and over the next month weaned myself gradually off it (I learnt my lesson the hard way with the citalopram). Once off the drug I went to my GP (the one medical professional who had listened to me, and interestingly enough, the only non-specialist). She agreed with me. She wrote to inform the Professor at the university hospital that I would not be returning.

After Effects that still remain (4 years later): short-term memory completely shot; ability to concentrate virtually non-existent; cannot orgasm (since the first couple of months of the Prozac, so that makes it well over 11 years, folks); lethagy and tiredness not as bad as on drugs, but far worse than pre-drug; I tend to stagger now and then when very tired; I still have insomnia (but not as bad as on drugs); I don't dream very much - pre-drug I used to dream a lot - now sleep is mainly blank nothingness; when tired I occasionally find my right foot twitching; the level of suicidability is dramatically reduced, yet comparative to pre-drug it is bad; the desire to spout foul language, the aggression and utter hostility remain, and they are not greatly reduced. It is this that I find most appalling. After doing a search on MEDLINE I find that this effect has since been documented; the desire to self-mutilate remains, but so far I have fought it successfully; the triggers/stressors required to take me 'to the depths' are less than on the drugs BUT much greater than prior to them; emotionally I am dead, there is nothing left but uncaring disconnected blankness. Quite truthfully, I don't give a flying **** about anyone or anything, and going through all but the most basic motions is now beyond me. Pre-drug I felt too much, and filtered out in order to exist in the maelstrom. Now I clamp down on a vicious tongue, and inspect people with brutal calculation and total disinterest (myself among them). The verbal diarrhoea remains. The social isolation remains.

The person I was, pre-drug, no longer exists. I would happily give up my right arm - or whatever pound of flesh was the price - if it could get me back to that person. And yet that was an individual who was considered so ill, that my GP immediately referred me to 'the top'. It was a piece of cake, compared to this."

2 comments:

Stan said...

Dearest Ana:

You have been a busy little beaver lately! Some really great post and work you are doing! And yet no shiny award or applause; what the hell? Is nothing fair in this world anymore? {Laughing}

You’re right at the top of the blog world in my book Ana. So take that and smoke it in your pharmaceutical ads pipe PsychoCentral {sticking out tongue and blowing raspberry at them}

Your Bloggery pal,
Stan

Ana said...

Thank you Stan!
The greatest award would see 1, only one change.
We are doing it all with this hope.
But it seems worthless and that's what aches the most.
What keep us going is having blog buddies doing the same.
Just like you!
Love,
Ana